Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 227, NWS Lincoln, IL

December 6, 1998Lawrence County, Richland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Dec 6, 1998, 8:24 PM CST for Lawrence County, Richland County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 6, 1998, 8:24 PM CST (02:24 UTC)
Expired
Dec 6, 1998, 9:10 PM CST
In force
46 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Lawrence County, IL, Richland County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 397 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
397 m²/s²
0-3 km storm-relative helicity
729 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

117 
WUUS1 KSPI 070225 RRA
SVRSPI
ILC101-159-070310-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
824 PM CST SUN DEC 6 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN SOUTHEASTERN ILLINOIS
  EASTERN RICHLAND COUNTY IN SOUTHEASTERN ILLINOIS

* UNTIL 910 PM CST

* AT 822 PM CST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  PARKERSBURG...OR 11 MILES SOUTH OF OLNEY... MOVING NORTHEAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM PASS BE NEAR...
  SUMNER
  BRIDGEPORT
  LAWRENCEVILLE

WIND GUSTS TO 60 MPH CAN BE EXPECTED.

DAMAGING WIND GUSTS OF 60 MPH OR HIGHER CAN BE EXPECTED. GET INSIDE
A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 6, 2:15 PM CST, 6 hours 9 minutes earlier.

Area forecast discussion, Dec 6, 2:15 PM CST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CST SUN DEC 6 1998

SFC LOW IN SW MO CONTS TO MAKE ITS WAY ALONG THE STRONG COLD FRONT
RUNNING FROM THE GRT LKS TO STL TO SGF.  MOST OF THE RA ASSOC WITH THE
WAVE IS LOCATED NORTH OF THE FRONT AS WEAKENING S/WV AND VORT MAX SHEARS
OUT ACROSS WRN MO.  QUESTION TNGT IS WHAT TO DO ABOUT PCPN CHCS AND THEN
FROPA AND COOL DOWN.

AVN VERIFIES THE BEST WITH RESPECT TO THE SFC LOW POSITION BUT ETA IS
BETTER WITH THE PLACEMENT OF THE UPR LVL FEATURES AND UVV ASSOC WITH
WAVE.  SO PREFER A COMPROMISE BETWEEN THE TWO.  AVN/ETA BOTH TAKE THE
WRN MO S/WV AND WEAKEN IT AS IT MOVES NE.  BUT BIG DIFFERENCES LIE IN
MOVEMENT OF THE SFC FRONT AND LOW.  AVN TAKES IT ACROSS SOUTH CENTRAL IL
WHILE ETA MOVES MORE TO THE NE TOWARDS CHI. PREFER THE ETA SOLUTION
ON LOW TRACK.  ETA CONTS TO BRING IMPULSES ALONG THE FRONT WITH A
GENERAL PROGRESSION TO THE EAST WITH THE SFC FRONT.  WITH THIS SOLUTION
IN MIND AND MOST OF THE PCPN STAYING BEHIND THE FRONT PREFER TO KEEP
MOST OF THE CWA IN A CHC POP THIS EVENING WITH SLOWLY ENDING THINGS AS
COLD FRONT MAKES ITS WAY THROUGH.  AM A LITTLE CONCERNED WITH A
CHANGEOVER TO PL/SN IN THE NWRN SECTIONS OF CWA NEAR GALESBURG AS COLDER
AIR MAKES ITS WAY INTO THE AREA.  TSRA CHC APPEARS RATHER LOW FOR THE
REST OF THE AREA AS UPR DYNAMICS STAYING FARTHER WEST.

FWC TEMPS APPEAR OKAY GIVEN COOL DOWN EXPECTED ACROSS THE AREA WITH
FROPA. SO WILL FOLLOW.

PIA   33/38  +5
SPI   33/39  64
DEC   33/39  54
CMI   33/38  54
LWV   35/40  53

KETCHAM

A

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.